Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 544, NWS Sioux Falls, SD

September 17, 2004Sioux County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 17, 2004, 8:56 AM CDT for Sioux County, Iowa. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 17, 2004, 8:56 AM CDT (13:56 UTC)
Expired
Sep 17, 2004, 9:30 AM CDT
In force
34 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Sioux County, IA

The radar

The Sioux Falls radar (KFSD), 84 km from the middle of the area, began a volume at 13:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 17, 8:58 AM CDTHAIL 0.755 E Ireton, IAALONG WITH 30 MPH WINDS.
Sep 17, 9:17 AM CDTHAIL 0.751 S Orange City, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 1.9 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 204 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2346 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
204 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 171356
SVRFSD
IAC167-171430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
856 AM CDT FRI SEP 17 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SIOUX COUNTY IN NORTHWEST IOWA

* UNTIL 930 AM CDT

* AT 856 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR MAURICE...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ORANGE CITY AROUND 910 AM CDT
  ALTON AROUND 915 AM CDT
  GRANVILLE...HOSPERS AROUND 925 AM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4301 9622 4292 9625 4294 9587 4309 9588

$$

SCHUMACHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 8:32 PM CDT, 12 hours 24 minutes earlier.

Area forecast discussion, Sep 16, 8:32 PM CDT, 12 hours 24 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
832 PM CDT THU SEP 16 2004

.DISCUSSION...

GRIDS AND ZFP UPDATE ALREADY OUT TO COVER CURRENT CONDITIONS. ONE
BATCH OF HIGH BASED THUNDERSTORMS DEVELOPED LATE AFTERNOON NEAR KBKX
AND HAVE SINCE MOVED NORTHEAST AWAY FROM CWA.  A SECOND BATCH OF
STORMS ARE NOW PROGRESSING EASTWARD ACROSS SOUTHEAST SD. THESE
STORMS LIKELY ASSOCIATED WITH PASSING WEAK UPPER LEVEL DISTURBANCE
AND SOME MID LEVEL INSTABILITY SO SHOULD HANG TOGETHER AS THEY CROSS
THE FORECAST AREA.  TIMING IS FASTER THAN EARLIER FORECAST.  LIMITED
COVERAGE AND STORMS SHOULD STAY SCATTERED WITH HIGHEST POPS NORTH OF
I29. GOING 1ST PERIOD MIN TEMPS SEEM REASONABLE SO NO TEMPERATURE
CHANGES MADE AT THIS TIME.

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
NE...NONE.
IA...NONE.

&&

GH
Hazardous weather outlook, Sep 17, 3:12 AM CDT, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
312 AM CDT FRI SEP 17 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
312 AM CDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED THUNDERSTORMS WILL OCCUR ALONG AND EAST OF INTERSTATE 29
EARLY THIS MORNING. THESE STORMS ARE NOT EXPECTED TO BECOME
SEVERE.

FLOODING...
HEAVY RAIN...AS MUCH AS 8 TO 12 INCHES...OCCURRED MONDAY NIGHT
THROUGH WEDNESDAY MORNING OVER THE LITTLE SIOUX RIVER BASIN. THIS
CAUSED RAPID RISES IN LOCAL STREAMS AND RIVERS. SOME OF THESE
STREAMS AND RIVERS ARE STILL IN FLOOD. PLEASE REFERENCE THE
LATEST RIVER FORECASTS AND RIVER WARNINGS FOR SPECIFIC DETAILS.
ADDITIONAL HEAVY RAIN IS NOT EXPECTED THROUGH THE WEEKEND.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

EXTREME FIRE DANGER CONDITIONS ARE ONCE AGAIN PROBABLE OVER
BRULE...GREGORY AND CHARLES MIX COUNTIES ON SUNDAY AFTERNOON.
DESPITE THE RECENT RAINS...RAPID DRYING WILL OCCUR ACROSS THE
DORMANT GRASSES IN THIS AREA THE NEXT FEW DAYS. WITH THE STRONG
WINDS SPEEDS EXPECTED SUNDAY...THIS WILL LIKELY PUSH THE
GRASSLAND FIRE DANGER CONDITIONS TO EXTREME...POSSIBLY EVEN RED
FLAG.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 1:12 PM CDTFlash Flood WarningFSDClay3 hr
Sep 17, 1:49 PM CDTSevere Thunderstorm WarningFSDClay26 min
Sep 17, 4:14 PM CDTFlash Flood WarningFSDClay2 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.